Michigan, 2009Damaging Winds in Michigan, June 19, 2009
June 19, 2009 · NWS GRR · 4 events in 3 counties and zones
A squall line moved onshore during the early morning hours between Saugatuck and South Haven and swept southeast into central parts of Allegan and Van Burren counties before weakening. An NWS survey concluded that wind gusts between 60 and 74 mph blew down hundreds of trees along a 30 mile long and up to a 9 mile wide path.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line moved onshore during the early morning hours between Saugatuck and South Haven and swept southeast into central parts of Allegan and Van Burren counties before weakening. An NWS survey concluded that wind gusts between 60 and 74 mph blew down hundreds of trees along a 30 mile long and up to a 9 mile wide path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 18, 11:35 PM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 18, 11:35 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1235 AM EDT FRI JUN 19 2009
LATEST UPDATE...AVIATION...
.SYNOPSIS...(340 PM EDT THU JUN 18 2009)
A WAVE OF LOW PRESSURE WILL TRACK EASTWARD THROUGH THE GREAT LAKES
REGION BY SATURDAY. THIS SYSTEM WILL LEAD TO SEVERAL ROUNDS OF
THUNDERSTORMS. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING ARE
ALSO POSSIBLE. HIGH PRESSURE WILL BUILD IN FOR SUNDAY...BRINGING
DRY WEATHER BACK INTO THE REGION.
&&
.SHORT TERM...(345 PM EDT THU JUN 18 2009)
(TONIGHT THROUGH FRIDAY NIGHT)
THIS EVENING WE WILL BE WATCHING THE CONVECTION AS IT DEVELOPS
UPSTREAM IN THE MN TO IA REGION. WITH THICKNESS LINES ORIENTATED
EAST THROUGH MN...THEN SOUTHEAST THROUGH WI..ANY CLUSTER OF STORMS
SHOULD TRACK ALONG THEM. VWPS ARE SHOWING 55 KNOTS FLOW AT 500 MB
ACROSS THE NORTHERN PLAINS. MID LEVEL LAPS RATES ARE STEEP AND
MIXED LAYER CAPE IS NOW UP OVER 4000 J/KG INTO IA AND SOUTHWEST
ILLINOIS. THUS CONVECTION WILL BECOME MORE WIDESPREAD THROUGH THE
EVENING. DEEP LAYER SHEAR REMAINS RATHER FAVORABLE THROUGH THE
NIGHT FOR ORGANIZED CONVECTION. CAPE AND PRECIPITABLE WATER VALUES
REMAIN HIGH THROUGH THE NIGHT TO FUEL THE STORMS. THE RUC SHOWS
THE LOW LEVEL JET AT 925 MB UP TO 35 KNOTS AND POINTED AT SOUTH
CENTRAL WI AT 06Z TONIGHT. THIS FEATURE WILL ACT TO ADVECT THE
HIGHER MOISTURE AND BETTER INSTABILITY INTO SOUTHWEST LOWER MICHIGAN
LATER TONIGHT. GIVEN THE PARAMETERS...A SIGNIFICANT EVENT IS
POSSIBLE. THE THOUGHT IS THAT THIS CONVECTIVE SYSTEM COULD CLIP
SOUTHWEST LOWER MICHIGAN AFTER MIDNIGHT TONIGHT. DAMAGING
WINDS...LARGE HAIL AND FREQUENT LIGHTNING ARE THE MAIN THREATS.
FRIDAYS FORECAST DEPENDS A LOT ON HOW TONIGHTS THUNDERSTORMS EVOLVE.
THE MOST LIKELY SCENARIO HAS THE MORNING CONVECTION DEPARTING
SOUTHEAST OF THE REGION. THEN A LULL IN THE ACTIVITY DURING THE
MORNING. THEN HEATING LEADS TO DEEP INSTABILITY...WITH CONVECTION
DEVELOPING DURING THE AFTERNOON. ANY STORMS WILL TRACK EAST
SOUTHEAST WITH SOME OF THEM TURNING SEVERE. THEN THE COLD FRONT
ARRIVES OVERNIGHT. THIS FEATURE WILL ACT TO CREATE MORE WIDESPREAD
STORMS. DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND LOCALLY
HEAVY RAINFALL WILL BE THE PRIMARY THREATS. BOUNDARIES COULD
LOCALLY ENHANCE THE TORNADIC POTENTIAL.
&&
.LONG TERM...(340 PM EDT THU JUN 18 2009)
(SATURDAY THROUGH THURSDAY)
MAIN STORY IN THE LONG TERM PORTION OF THE FORECAST IS THAT WE ARE
HEADED FOR SUMMER LIKE WEATHER. HIGH TEMPERATURES EACH DAY FROM
SUNDAY THROUGH THURSDAY WILL BE IN THE 80S. IF THE LONG RANGE MODELS
(GFS AND EURO) VERIFY AT 850MB/S WE COULD SEE TEMPERATURES APPROACH
90 THE MIDDLE OF NEXT WEEK. FOR THE MOST PART IT ALSO LOOKS LIKE A
MAINLY DRY PERIOD OF WEATHER.
THE LONG TERM WILL START OUT ON SATURDAY WITH AN UPPER SHORTWAVE
TROUGH LIFTING OUT TO THE EAST. CANNOT RULE OUT SOME SCATTERED
SHOWERS SO HAVE MAINTAINED CHANCE POPS FOR THIS FORECAST PERIOD.
BEYOND SATURDAY...A BUILDING RIDGE OVER THE GREAT LAKES SHOULD KEEP
US MAINLY DRY. THE RIDGE IS FLATTENED SLIGHTLY DURING THE WED/THURS
TIME FRAME. THIS MAY ALLOW MCS/S ROTATING AROUND THE RIDGE TO PUSH
INTO OUR AREA. WED NIGHT/THURSDAY MAY BE A TIME WE COULD SEE SOME
CONVECTION. HAVE NARROWED THE CHANCES DOWN TO THURSDAY FOR NOW...BUT
CONFIDENCE IS LOW.
&&
.AVIATION...(1235 AM EDT FRI JUN 19 2009)
WIDESPREAD TSTMS OVER SRN WI AT 0430Z WILL EXPAND EAST INTO SW LWR
MI BETWEEN 06Z AND 08Z. THE STORMS SHOULD START MOVING MORE SE THAN
EAST... WHICH MAKES IT QUESTIONABLE WHETHER OR NOT LAN AND JXN WILL
BE IMPACTED OVERNIGHT.
MVFR CEILINGS AND FOG WILL LIKELY DEVELOP IN THE WAKE OF THE
THUNDERSTORM ACTIVITY AFTER 10Z-12Z...PERSISTING INTO THE MID
MORNING HOURS OF FRIDAY. ADDITIONAL TSTMS WILL BE POSSIBLE FRIDAY
AFTER 21Z OR SO.
&&
.MARINE...(340 PM EDT THU JUN 18 2009)
SUSTAINED WINDS ARE EXPECTED TO REMAIN UNDER 20 KNOTS...SO NO
HEADLINES FOR THE NSH WATERS. SEVERAL ROUNDS OF THUNDERSTORMS WITH
FREQUENT LIGHTNING...GUSTY WINDS AND HAIL WILL POSE A THREAT TO THE
MARINE COMMUNITY IN THE NEXT 2 DAYS. FOG MAY BECOME AN ISSUE AS
DEWPOINTS CLIMB TO NEAR 70.
&&
.HYDROLOGY...(340 PM EDT THU JUN 18 2009)
SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED IN THE NEXT 48 HRS
WILL LEAD SOME LOCALLY HEAVY RAINFALL. THE CLUSTERS OF STORMS
SHOULD BE MOVING MORE THAN 30 MPH...SO DURATION WILL BE A LIMITING
FACTOR. SO...THE PRIMARY HYDRO ISSUES WOULD BE URBAN AND POOR
DRAINAGE FLOODING.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS: MJS
SHORT TERM: MJS
LONG TERM: DUKE
AVIATION: MEADE
MARINE: MJS
HYDROLOGY: MJS
Hazardous weather outlook, Jun 18, 3:00 PM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT THU JUN 18 2009
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-190900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
400 PM EDT THU JUN 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST LOWER MICHIGAN TONIGHT.
THE MAIN TIMEFRAME FOR SEVERE WEATHER WILL BE AFTER MIDNIGHT. A FEW
OF THESE STORMS MAY BE STRONG TO SEVERE SOUTH OF LINE FROM LUDINGTON
TO ALMA. THE STRONGEST STORMS WILL BE SOUTH INTERSTATE 96
TONIGHT. THE STORMS WILL BE THE RESULT OF A WARM FRONT PUSHING
INTO LOWER MICHIGAN BY MID MORNING FRIDAY. DAMAGING WINDS...LARGE
HAIL AND HEAVY RAINFALL ARE POSSIBLE FROM THESE STORMS. FREQUENT
LIGHTNING CAN ALSO BE EXPECTED. STORMS WILL MOVE SOUTHEAST AROUND 40
MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT AS
DEVELOPING STORM SYSTEM TRACKS THROUGH THE STATE. THE STRONGEST
STORMS WILL TRACK SOUTH OF INTESTATE 96 DURING THE EVENING.
DAMAGING WINDS...LARGE HAIL AND VERY HEAVY RAINFALL ARE THE EXPECTED
HAZARDS FROM THESE STORMS. AN ISOLATED TORNADO IS
POSSIBLE. THE STORMS MAY CONTAIN FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT THROUGH FRIDAY NIGHT.
WDM MJS
In the hours before
Special weather statement, Jun 19, 1:07 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
207 AM EDT FRI JUN 19 2009
MIZ050-056-057-064-065-071>073-190815-
MUSKEGON-OTTAWA-KENT-ALLEGAN-BARRY-VAN BUREN-KALAMAZOO-CALHOUN-
INCLUDING THE CITIES OF...MUSKEGON...JENISON...GRAND RAPIDS...
HOLLAND...HASTINGS...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK
207 AM EDT FRI JUN 19 2009
...SIGNIFICANT WEATHER ADVISORY...
AT 205 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG TO SEVERE THUNDERSTORMS CONTAINING CONTINUOUS CLOUD TO
GROUND LIGHTNING STRIKES... TORRENTIAL RAIN... LARGE HAIL AND
GUSTY WINDS TO 50 MPH.
THE STRONGEST STORMS WERE LOCATED FROM 30 MILES OFFSHORE OF GRAND
HAVEN AND SAUGATUCK... EXTENDING WEST ACROSS MILWAUKEE AND MADISON
WISCONSIN. STORM MOVEMENT WAS EAST AT 35 MPH.
THE STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO BEGIN MOVING
MORE SOUTHEAST OVERNIGHT... AND WILL PRIMARILY IMPACT LOCATIONS
SOUTHWEST OF A LINE FROM MUSKEGON TO BATTLE CREEK BETWEEN 3 AM AND
8 AM.
INTENSE LIGHTNING WAS OCCURING WITH THESE STORMS. MOVE TO A STURDY
BUILDING OR CAR WHEN THE STORMS APPROACH.
THESE STORMS MAY PRODUCE LOCALLY TORRENTIAL DOWNPOURS THAT WILL
CREATE PONDING OF WATER ON ROADWAYS. SMALLER CREEKS AND STREAMS MAY
RISE OUT OF THEIR BANKS WHERE HEAVIER RAIN PERSISTS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM EDT FRIDAY
MORNING FOR SOUTHWESTERN MICHIGAN.
MEADE
Local storm report, Jun 19, 2:33 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
333 AM EDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 AM HEAVY RAIN 2 S HOLLAND 42.75N 86.11W
06/19/2009 M1.36 INCH ALLEGAN MI ASOS
30 MINUTE RAIN TOTAL FROM 256 AM UNTIL 326 AM.
&&
GWETZELThunderstorm Wind, Allegan
- When
- June 19, 2:33 AM EST to 2:50 AM EST
- Where
- Allegan County, 1.22 mi WSW of Glenn to 2.12 mi SSE of Lee
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 42.514, -86.242
Widespread tree damage with broken limbs and scattered trees blown down along an eleven mile long and 8 mile wide swath covering the southwest corner of the county.|Three trailer homes suffered damage from falling trees.|Numerous utility lines down throughout the area.
Thunderstorm Wind, Van Buren
- When
- June 19, 2:35 AM EST to 2:55 AM EST
- Where
- Van Buren County, 0.71 mi ESE of Lacota to 3.13 mi SW of Glendale
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 42.415, -86.108
Widspread tree limbs and scattered trees blown down over a 10 mile long and 9 mile wide area extending from the northwest to the central part of the county. |Numerous utility lines were taken down by falling trees in Lacota, Grand Junction, and Breedsville.
Thunderstorm Wind, Van Buren
- When
- June 19, 2:51 AM EST to 3:02 AM EST
- Where
- Van Buren County, 1.44 mi NW of Lawrence to 3.08 mi N of Decatur
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 42.236, -86.068
Widespread tree limbs with several trees blown down along an eight mile long and 5 mile wide path which includes the town of Lawrence. Utility lines were downed by falling trees in Lawrence. Tree damage extended southeast to Eagle Lake.
Thunderstorm Wind, Kalamazoo
- When
- June 19, 3:20 AM EST
- Where
- Kalamazoo County, Comstock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 42.280, -85.520
Several trees and utility lines were reported down around Comstock.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Michigan, June 19 to 20, 2009$38 million · EF2 · 13 events
- Excessive Heat in Alabama, June 19 to 23, 200924 injured · 2 events
- Tornado and Flash Flooding in Wisconsin, June 19, 2009$26 million · EF0 · 11 events
- Excessive Heat in Illinois, June 19, 20091 death · 1 event
- Tornado and Flash Flooding in Illinois, June 19, 2009$256,000 · EF1 · 63 events
- Tornadoes and Flash Flooding in Illinois, June 19 to 20, 2009$1.4 million · EF0 · 50 events
- Hail and Damaging Winds in Iowa, June 19, 2009$1.8 million · 1 in hail · 32 events
- Flash Flooding and Flooding in Illinois, June 19 to 20, 2009$550,000 · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Iowa, June 19, 2009$380,000 · 74 kt wind · 27 events
- Hail and Damaging Winds in Iowa, June 19, 2009$373,000 · 82 kt wind · 18 events
- Flood in Iowa, June 19 to 26, 2009$500,000 · 1 event
- Flash Flooding and Damaging Winds in Illinois, June 19, 2009$225,000 · 70 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184740, 184743, 184745, 184778.